Alert archive / Kansas / Flash Flood Warnings in 2024
Flash Flood Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Apr 25, 2024, 5:08 PM CDT for Anderson County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 25, 2024, 5:08 PM CDT (22:08 UTC)
- Expired
- Apr 25, 2024, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 110 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 25, 5:22 PM CDT | FLASH FLOOD | Kincaid, KS | Highway 31 east of Kincaid is under water. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WGUS53 KTOP 252208
FFWTOP
KSC003-260100-
/O.NEW.KTOP.FF.W.0001.240425T2208Z-240426T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
508 PM CDT Thu Apr 25 2024
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Southeastern Anderson County in east central Kansas...
* Until 800 PM CDT.
* At 507 PM CDT, At 5:05 PM CDT emergency management reported flash
flooding on Highway 31 east of Kincaid. Between 2.5 and 4 inches
of rain have fallen. Additional rainfall amounts of 0.5 to 2
inches are possible in the warned area. Flash flooding is already
occurring.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Emergency management reported.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kincaid and Lone Elm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3814 9508 3813 9508 3812 9508 3809 9508
3806 9508 3804 9508 3804 9510 3804 9513
3804 9516 3804 9532 3814 9531
FLASH FLOOD...OBSERVED
$$
Reese1 follow-up statement
830
WGUS73 KTOP 260054
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
754 PM CDT Thu Apr 25 2024
KSC003-260104-
/O.EXP.KTOP.FF.W.0001.000000T0000Z-240426T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-
754 PM CDT Thu Apr 25 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
SOUTHEASTERN ANDERSON COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
widespread threat, though a Flood Advisory remains in effect through
930 PM CDT as localized flooding remains possible. Please continue
to heed remaining road closures.
&&
LAT...LON 3814 9508 3813 9508 3812 9508 3809 9508
3806 9508 3804 9508 3804 9510 3804 9513
3804 9516 3804 9532 3814 9531
$$
ReeseWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 25, 2:49 PM CDT, 2 hours 19 minutes earlier. Its key messages:
- Several rounds of thunderstorms are expected to move across the area through Sunday.
- There is a risk for severe weather each day, with the greatest risk including tornadoes on Saturday.
- Multiple rounds of heavy rain could lead to isolated flooding.
Area forecast discussion, Apr 25, 2:49 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Topeka KS 249 PM CDT Thu Apr 25 2024 .KEY MESSAGES... - Several rounds of thunderstorms are expected to move across the area through Sunday. - There is a risk for severe weather each day, with the greatest risk including tornadoes on Saturday. - Multiple rounds of heavy rain could lead to isolated flooding. && .DISCUSSION... Issued at 249 PM CDT Thu Apr 25 2024 19Z water vapor imagery showed an upper trough over the Great Basin with a shortwave lifting through the four corners region. At the surface, low pressure was noted in southeast CO with a warm/stationary front extending through southwest KS and north central OK. Persistent moisture advection over this boundary has maintained the elevated showers and thunderstorms across the forecast area today. The main focus of the forecast is on the potential for severe weather in the coming days. 12Z model consistency is good with an upper low lifting into central NEB Friday morning with a second upper low coming out into the western plains Saturday night and Sunday morning. The warm sector with dewpoints in the lower and middle 60s is expected to lift into northeast KS by Friday afternoon as the initial upper low lifts to the northwest of the forecast area with a dry line developing by the afternoon. This warm moist airmass remains over the area through Saturday night and becomes somewhat modified by Sunday afternoon. Though there is still expected to be some moisture lingering across northeast and east central KS Sunday afternoon. Good environmental shear is progged with a strong wind field forecast through the weekend and the setup for severe storms just doesn't move out of the area until Sunday evening. The MCS this afternoon is expected to continue to propagate southeast along the axis of MUCAPE that extends northeast of the surface warm front. With this having worked over the environment a little, think there may be a break from the deep moist convection into the evening, but the CAMs hint at the redevelopment of showers through the evening. The main point of uncertainty through the evening is where new convection develops. The HRRR has been consistent in thunderstorms developing more over northwest KS within the low level convergence area northeast of the surface low. This would tend to keep storms mainly north of the forecast area through the late evening. However by the early morning hours, PVA with the shortwave should cause development to become more widespread and move east through the morning. These storms look to be mainly elevated with a hail and damaging wind risk, but there does appear to be a narrow axis of surface based instability advecting north through the morning. If storms develop in this axis of surface based instability, the risk for a tornado or two will be higher. By Friday afternoon, forecast soundings from the NAM and RAP show MUCAPE around 3500 J/kg just ahead of the dryline. Good turning in the low level winds are progged to create SRH around 200 m2/s2. More of the models are starting to show a signal for convective initiation along the dryline in northeast KS though there remains some uncertainty given the lack of convection from the HRRR this far south. Supercell thunderstorms would be favored with the potential for very large hail and perhaps a strong tornado into the evening across northeast KS thanks to increasing SRH with the strengthening low level jet. This risk may move east and north of the forecast area by mid evening with shortwave ridging overspreading the area. This should lead to a break in the thunderstorm activity heading into Saturday with the dryline retreating west. The setup for Saturday looks ominous with forecast soundings showing a capped boundary layer with large amounts of CAPE (3000 to 4000 J/kg) within the warm sector east of the dryline. Again good environmental shear would support supercell thunderstorms and as the low level jet increases in the early evening, SRH also increases to around 300 m2/s2. So the concern for Saturday afternoon and evening is for tornadoes, some potentially strong. Shortwave energy is progged to be lifting over the dryline through peak heating and could be the trigger for thunderstorm development. By Sunday, the upper low should be to the north of the forecast area but a diffuse boundary may still be over eastern KS acting as a focus for renewed convection. Models are not as strong with the instability and deep layer shear looks to be a little weaker too. So severe risks may be a little more marginal. Repeated rounds of heavy rainfall could cause some flooding problems before the weekend is over. But confidence in the location of the thunderstorms and where heavy rain develops is a little to low to pinpoint with a watch at this time. Right now the heaviest rainfall is forecast for parts of east central KS, but this could change depending on the short term evolution of the storms. For next week, the pattern becomes a little more zonal with shortwave energy passing through the plains mid-week. With a frontal boundary in the area, there looks to be another chance for showers and thunderstorms Tuesday through Thursday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1149 AM CDT Thu Apr 25 2024 There is good agreement among the models for continues southerly return flow advecting moisture into the area. So confidence in IFR CIGS moving in is good. CAMs show this initial cluster of storms moving through the terminals early this afternoon with activity becoming more isolated by early evening. A shortwave lifting through NE KS is expected to cause additional TS development by the early morning hours of Friday. CIGS may improve Friday as a surface low lifts north, but this looks to be after 18Z. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Wolters AVIATION...Wolters
Hazardous weather outlook, Apr 25, 2:56 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 256 PM CDT Thu Apr 25 2024 KSZ008>012-020>024-026-034>040-054>056-058-059-262000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 256 PM CDT Thu Apr 25 2024 This Hazardous Weather Outlook is for east central, north central northeast Kansas. .DAY ONE...This afternoon and tonight. Thunderstorms are expected to redevelop late tonight and could impact all of north central, northeast and east central Kansas. Large hail and damaging winds appear to be the main concern. Much of the thunderstorm activity could be after midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday...Thunderstorms may be ongoing over northeast and east central Kansas in the morning. Additional thunderstorms could develop Friday afternoon over parts of northeast Kansas. These afternoon storms may be capable of very large hail, damaging winds and a tornado or two. Saturday...There is a chance for thunderstorms to develop by the afternoon. Supercell thunderstorms are the most likely storms capable of very large hail, damaging winds and tornadoes. Saturday afternoon and evening appear to be the greatest risk for severe weather. Sunday...There could be more thunderstorms over eastern parts of the area with a risk for large hail and strong winds. Repeated rounds of heavy rain could cause localized flooding hazards through the weekend. .SPOTTER MESSAGE Spotters should not be needed tonight. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf Wolters
In the hours before
Special weather statement, Apr 25, 1:50 PM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Topeka KS
150 PM CDT Thu Apr 25 2024
KSZ054-055-251915-
Lyon-Osage-
150 PM CDT Thu Apr 25 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN OSAGE AND EAST CENTRAL
LYON COUNTIES THROUGH 215 PM CDT...
At 149 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Reading, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down twigs or small limbs and blow
around objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Osage City, Lyndon, Melvern, Reading, Olivet, Melvern Lake, and
Pomona Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3852 9601 3868 9596 3871 9556 3846 9562
TIME...MOT...LOC 1849Z 268DEG 33KT 3858 9593
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CPLocal storm report, Apr 25, 2:07 PM CDT, 3 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
207 PM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM Rain 2 W Olsburg 39.43N 96.64W
04/25/2024 M1.43 Inch Pottawatomie KS Trained Spotter
Still raining.
&&
BDLocal storm report, Apr 25, 2:47 PM CDT, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
247 PM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM Rain Concordia 39.57N 97.67W
04/25/2024 M2.98 Inch Cloud KS Amateur Radio
Storm total rainfall.
&&Local storm report, Apr 25, 3:12 PM CDT, 1 hour 56 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
312 PM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0311 PM Rain 3 SSE Harris 38.27N 95.42W
04/25/2024 M3.10 Inch Anderson KS Trained Spotter
Total rainfall since last night. Still
raining.
&&
CPSpecial weather statement, Apr 25, 3:21 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Topeka KS
321 PM CDT Thu Apr 25 2024
KSZ058-059-252045-
Coffey-Anderson-
321 PM CDT Thu Apr 25 2024
...A STRONG THUNDERSTORM WILL IMPACT ANDERSON AND SOUTHEASTERN COFFEY
COUNTIES THROUGH 345 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm over
Le Roy, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Westphalia and Le Roy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3812 9573 3832 9539 3820 9512 3804 9549
3804 9573
TIME...MOT...LOC 2020Z 240DEG 49KT 3807 9563
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseLocal storm report, Apr 25, 4:49 PM CDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
449 PM CDT Thu Apr 25 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Rain Neosho Rapids 38.37N 95.99W
04/25/2024 M3.00 Inch Lyon KS Public
&&
AJThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 25, 7:45 AM CDT | Severe Thunderstorm Warning | TOP | Cloud | 45 min |
| Apr 25, 8:20 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 40 min |
| Apr 25, 9:09 AM CDT | Special Weather Statement | TOP | Ottawa | 36 min |
| Apr 25, 9:15 AM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| Apr 25, 10:38 AM CDT | Special Weather Statement | TOP | Clay | 37 min |
| Apr 25, 11:26 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 34 min |
| Apr 25, 11:57 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 33 min |
| Apr 25, 12:12 PM CDT | Special Weather Statement | TOP | Dickinson | 48 min |
| Apr 25, 12:28 PM CDT | Special Weather Statement | TOP | Morris | 32 min |
| Apr 25, 12:53 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris, Wabaunsee | 37 min |
| Apr 25, 1:26 PM CDT | Special Weather Statement | TOP | Morris | 34 min |
| Apr 25, 1:31 PM CDT | Special Weather Statement | TOP | Osage | 29 min |
| Apr 25, 1:50 PM CDT | Special Weather Statement | TOP | Osage | 25 min |
| Apr 25, 2:04 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 41 min |
| Apr 25, 3:21 PM CDT | Special Weather Statement | TOP | Anderson | 24 min |
| Apr 25, 4:55 PM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 5 hr |
| Apr 25, 5:13 PM CDT | Areal Flood Advisory | TOP | Coffey, Lyon, Morris, Osage, Wabaunsee | 3 hr |
| Apr 25, 6:49 PM CDT | Areal Flood Advisory | TOP | Osage, Shawnee, Wabaunsee | 3 hr |
Nearby
Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.